[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 14, 1994

Apparent Intrauterine Fetal Withdrawal From Clomipramine Hydrochloride

Author Affiliations

Shaare Zedek Medical Centre Jerusalem, Israel

JAMA. 1994;272(22):1722-1723. doi:10.1001/jama.1994.03520220016014
Abstract

To the Editor.  —Clomipramine hydrochloride, a tricyclic antidepressant, is often used for the treatment of depressive disorders. In pregnant women, however, its safety has not been fully established. The drug may cause signs of toxicity or drug withdrawal in newborn offspring. In the latter event, jitteriness and seizures appear to be the most frequent manifestations.1-3 The signs of withdrawal usually do not appear at birth because time is required for excretion of the drug and the subsequent onset of symptoms. We report an unusual case of a newborn who was symptomatic immediately after birth.A 33-year-old woman in her sixth pregnancy had an obsessive-compulsive disorder treated with clomipramine hydrochloride, 100 to 150 mg/d, from the 12th gestational week. At 32 weeks, she decided of her own accord to abruptly discontinue the drug. Four days later, she presented with premature contractions and imminent delivery.A 2.7-kg male was born by

First Page Preview View Large
First page PDF preview
First page PDF preview
×